Minnesota, 2006

Tornadoes and Hail in Minnesota, June 5, 2006

June 5, 2006 · NWS FGF · 31 events in 12 counties and zones

16 hail, 13 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 8:30 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 5, 8:30 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT MON JUN 5 2006

FORECAST CHALLENGE CONCERNS MAINLY PCPN CHANCES AND TEMPERATURES.

BAND OF SHRA AHEAD OF WELL DEFINED CIRCULATION OVER FAR NE MT AND
ASSOCIATED SURFACE BOUNDARY IN CENTRAL ND WORKING INTO FAR WESTERN
FA. LIGHTNING STRIKES CONFINED TO CENTRAL SD ATTM. CLOUD COVER TO
HAVE SOME AFFECT ON TEMPERATURE RECOVERY HOWEVER ANY BREAKS WILL
QUICKLY ALLOW READINGS TO REACH CONVECTIVE TEMPERATURES OF 80 TO 85.
AIRMASS WILL BE SUFFICIENTLY UNSTABLE FOR STRONG T DEVELOPMENT BY
LATE AFTERNOON AS BOUNDARY REMAINS WEST OF FA. WILL UP POPS TO
LIKELY RANGE AS PCPN POTENTIAL LOOKS LIKE A GOOD BET. WITH CLOUD
SHIELD MADE SOME SLIGHT TEMPERATURE ADJUSTMENTS DOWNWARD HOWEVER NOT
SIGNIFICANT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jun 5, 6:02 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

16 hail, 13 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Beltrami

When
June 5, 12:42 PM CST
Where
Beltrami County, 3 mi SW of Puposky
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.700, -96.233

Hail, Wilkin

When
June 5, 1:09 PM CST
Where
Wilkin County, 3 mi NW of Foxhome
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.033, -96.450

Hail, Otter Tail

When
June 5, 1:30 PM CST
Where
Otter Tail County, 2 mi NE of Rothsay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.800, -96.100

Thunderstorm Wind, Clay

When
June 5, 1:40 PM CST
Where
Clay County, Sabin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.117, -95.900

Numerous 4 inch diameter tree branches were broken off.

Thunderstorm Wind, Wilkin

When
June 5, 2:00 PM CST
Where
Wilkin County, 1 mi N of Rothsay
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.300, -96.517

Many large tree branches were broken off in shelterbelts.

Thunderstorm Wind, Otter Tail

When
June 5, 2:05 PM CST
Where
Otter Tail County, 9 mi SW of Pelican Rapids
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.100, -95.883

Large tree branches were broken off in shelterbelts.

Hail, Wilkin

When
June 5, 2:21 PM CST to 2:28 PM CST
Where
Wilkin County, 1 mi S of Tenney
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.433, -95.283

Thunderstorm Wind, Clay

When
June 5, 2:25 PM CST
Where
Clay County, 2 mi S of Rollag
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.217, -95.650

Many large tree branches were broken off.

Thunderstorm Wind, Becker

When
June 5, 2:28 PM CST
Where
Becker County, 6 mi S of Lake Park
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.317, -95.183

A tree was blown onto a house.

Hail, Otter Tail

When
June 5, 2:40 PM CST to 2:45 PM CST
Where
Otter Tail County, 4 mi S of Dalton
Measured
1 in hail
Reported by
NWS STORM SURVEY
Coordinates
47.767, -96.000

The hail fell across Interstate 94 near the Otter Tail and Grant county line.

Hail, Norman

When
June 5, 2:44 PM CST
Where
Norman County, Ada
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.733, -96.017

Hail, Grant

When
June 5, 2:45 PM CST
Where
Grant County, 3 mi W of Ashby
Measured
1 in hail
Reported by
NWS STORM SURVEY
Coordinates
45.800, -96.083

The hail fell across Interstate 94 near the Grant and Otter Tail county line.

Thunderstorm Wind, Otter Tail

When
June 5, 3:05 PM CST
Where
Otter Tail County, 5 mi SSW of Clitherall
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.200, -95.250

Thunderstorm Wind, Otter Tail

When
June 5, 3:30 PM CST to 3:45 PM CST
Where
Otter Tail County, 3 mi SW of Bluffton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.783, -95.950

Tornado, Otter Tail

When
June 5, 3:40 PM CST to 3:42 PM CST
Where
Otter Tail County, 12 mi E of Henning
Rating
F1
Path length
1 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
45.800, -95.850

Numerous 8 to 10 inch tree limbs were snapped or twisted off along the damage path near highway 210. Peak wind speeds were estimated at 80 mph.

Thunderstorm Wind, Red Lake

When
June 5, 3:45 PM CST
Where
Red Lake County, 4 mi S of Brooks
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.583, -96.517

Many large branches were blown down near the Red Lake and Polk county line.

Thunderstorm Wind, Polk

When
June 5, 3:45 PM CST
Where
Polk County, 5 mi N of Erskine
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.583, -96.567

Many large branches were blown down along the Polk and Red Lake county line.

Thunderstorm Wind, Grant

When
June 5, 4:05 PM CST
Where
Grant County, 3 mi E of Herman
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.933, -97.017

A 12 inch diameter tree was blown over and other large branches were snapped off.

Hail, Beltrami

When
June 5, 4:10 PM CST to 4:15 PM CST
Where
Beltrami County, 2 mi S of Thorhult
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.583, -96.633

The hail fell along with 50 mph wind gusts.

Tornado, Grant

When
June 5, 4:30 PM CST to 4:34 PM CST
Where
Grant County, 8 mi WSW of Hoffman
Rating
F1
Path length
1.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
48.583, -96.517

The tornado tracked to the east through central Roseville Township, tearing up several large trees in the corner of a shelterbelt. A tall steel silo was dented in near the top and the silo cap was torn off. The tornado was briefly visible from about 3 miles southwest of Barrett. The peak wind speeds were estimated at 90 mph.

Hail, Grant

When
June 5, 4:50 PM CST
Where
Grant County, 3 mi SW of Hoffman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.567, -96.550

Hail, Kittson

When
June 5, 7:05 PM CST
Where
Kittson County, Halma
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
48.700, -96.183

Hail, Kittson

When
June 5, 7:08 PM CST
Where
Kittson County, Karlstad
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
48.700, -96.183

Hail covered highway 11.

Hail, Kittson

When
June 5, 7:20 PM CST to 7:21 PM CST
Where
Kittson County, 2 mi W of Karlstad
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.783, -96.617

Hail, Polk

When
June 5, 7:30 PM CST
Where
Polk County, East Grand Forks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.667, -96.617

Hail, Kittson

When
June 5, 7:34 PM CST
Where
Kittson County, 5 mi W of Karlstad
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.650, -94.950

Thunderstorm Wind, Kittson

When
June 5, 7:36 PM CST
Where
Kittson County, Karlstad
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.317, -96.367

Numerous 4 to 12 inch diameter tree branches were broken off.

Hail, Marshall

When
June 5, 7:40 PM CST
Where
Marshall County, 6 mi NW of Strandquist
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
46.500, -96.250

Thunderstorm Wind, Roseau

When
June 5, 7:45 PM CST
Where
Roseau County, Greenbush
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.783, -96.650

Hail, Roseau

When
June 5, 7:45 PM CST
Where
Roseau County, Greenbush
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.500, -96.283

Thunderstorm Wind, Polk

When
June 5, 8:12 PM CST
Where
Polk County, Crookston
Measured
52 kt (60 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.467, -96.217

Large tree branches were blown down near the University of Minnesota Crookston campus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyThe tornado archive for Minnesota, 2006Warnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514847, 5514848, 5514849, 5514913, 5514914, 5514915, 5514917, 5514916, 5514918, 5514919, 5514920, 5514921, 5514922, 5514923, 5514924, 5514925, 5514926, 5514927, 5514928, 5514929, 5514930, 5514931, 5514932, 5514933, 5514934, 5513545, 5513546, 5513547, 5513548, 5513549, 5513550.